West Virginia, 2014

Flash Flooding and Hail in West Virginia, April 28 to 29, 2014

April 28 to 29, 2014 · NWS RLX · 5 events in 4 counties and zones

During the afternoon of the 28th, near a stationary front, thunderstorms moved across southeast Kentucky. They continued into far western Virginia and finally into extreme southern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

During the afternoon of the 28th, near a stationary front, thunderstorms moved across southeast Kentucky. They continued into far western Virginia and finally into extreme southern West Virginia. Large hail briefly fell in McDowell County.

Additional rounds of showers and thunderstorms fell overnight and during the morning on the 29th. Close to the stationary frontal boundary, and near the warmer and more unstable air in Kentucky, stronger and more discrete thunderstorm cells formed during the late afternoon on the 29th over eastern Kentucky and southwestern West Virginia. Those storms moved north and remained mostly below severe limits in West Virginia. However, there was one wind damage report in Wayne County. Localized downpours caused some minor flash flooding in western Putnam County and southeastern Cabell County.

As the southeast low level flow over the mountains kept the front nearly stationary, another round of convection formed after sunset in the Tri State near Huntington on the 29th.

More rounds of showers fell along the Ohio River Counties on the 30th. Yet, rain amounts were lighter with no flooding. Storm total rain amounts were mostly around 2 inches on the West Virginia side of the Ohio River, except 3 to 4 inches in extreme western Wayne County. This was over a 3 day period. For example, the Huntington airport measured 3.82 inches of rain for the episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:30 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 28, 3:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT MON APR 28 2014

.SYNOPSIS...
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...BEFORE WEAKENING COLD FRONT FINALLY CREEPS THROUGH.  THE
WEATHER WILL TURN COOLER...BUT REMAIN UNSETTLED...THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE
AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN
THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING
THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE
UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA
BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO
LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS
EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO
SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS.  THE BIG UPPER LOW
CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT
EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS OVER THE AREA TUESDAY MORNING.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE
UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT
JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS
QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE
BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES
TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME
TIME ON WEDNESDAY MORNING.

THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON
TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE
STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION
RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF
THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT.

ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND
WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES
NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT
A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO
PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN
INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING
OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE
FLOODING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER TROUGHING DOMINATES EARLY ON...BEFORE GRADUALLY LIFTING TO THE
NE LATE IN THE PERIOD.  WEAK RIPPLES IN THE FLOW...TOGETHER WITH
DIURNAL HEATING BENEATH THE COOL AIR ALOFT...WILL LEAD TO SHOWERS
FROM TIME TO TIME.  LATER IN THE PERIOD...THE BAROCLINIC ZONE SHIFTS
NE AS HEIGHTS RISE...AND PRECIPITATION ALONG A WARM FRONT BECOMES
POSSIBLE.

CLOSE TO WPC/MEX/PREVIOUS FOR TEMPERATURES...EXCEPT WPC SEEMED HIGH
ON SUN.  THIS WILL DEPEND UPON HOW QUICKLY THE BAROCLINIC ZONE
SHIFTS BACK NEWD...GFS IS QUICKER HERE THAN THE ECMWF.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING
BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS.
THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER
SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A
STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z
EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE
TUE MORNING BAND MOVES THROUGH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS
ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS
MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH
WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JW/JR
NEAR TERM...JR
SHORT TERM...JW
LONG TERM...TRM
AVIATION...JR
Hazardous weather outlook, Apr 28, 2:00 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON APR 28 2014

WVZ010-011-013>020-024>040-046-047-291900-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-291900-
DICKENSON-BUCHANAN-
300 PM EDT MON APR 28 2014

...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY
NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-
300 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND
TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG
THEIR PATH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY
WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING
WINDS.

IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER
OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, Apr 28, 3:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON APR 28 2014

VAZ004-282045-
BUCHANAN VA-
414 PM EDT MON APR 28 2014

...SPECIAL WEATHER STATEMENT FOR CENTRAL BUCHANAN COUNTY UNTIL 445 PM
EDT...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HAYSI...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GRUNDY AROUND 420 PM...ROSEANN AROUND 425 PM
AND STACY AROUND 430 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3717 8221 3721 8224 3728 8225 3731 8230
      3733 8228 3739 8194 3736 8193 3734 8190
      3722 8185 3715 8219

14
Special weather statement, Apr 28, 3:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON APR 28 2014

VAZ004-WVZ033-282100-
BUCHANAN VA-MCDOWELL WV-
431 PM EDT MON APR 28 2014

...SPECIAL WEATHER STATEMENT FOR WESTERN MCDOWELL AND EASTERN
BUCHANAN COUNTIES UNTIL 500 PM EDT...

AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GRUNDY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AVONDALE AROUND 440 PM...WAR AROUND 445 PM
AND COALWOOD AROUND 450 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3737 8204 3747 8163 3723 8150 3720 8156
      3720 8168 3723 8173 3721 8175 3719 8177
      3719 8197

14

The radar

The Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDowell

When
April 28, 3:50 PM EST
Where
McDowell County, War
Measured
1.25 in hail
Reported by
Public
Coordinates
37.300, -81.680

Hail, McDowell

When
April 28, 3:52 PM EST
Where
McDowell County, War
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -81.680

Thunderstorm Wind, Wayne

When
April 29, 2:25 PM EST
Where
Wayne County, 2 mi W of Wayne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.220, -82.467

Several trees fell along Toms Creek Road.

Flash Flood, Putnam

When
April 29, 3:20 PM EST to 4:30 PM EST
Where
Putnam County, 2.76 mi S of Hurricane to 2.88 mi SSW of Hurricane
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.391, -82.040

The elongated axis of one thunderstorm cell passed over Charley Creek and Panther Lick. A National Weather Service employee measured 1.5 inches of rain in 20 minutes. Minor and short lived flash flooding occurred. Sycamore Road had 1 to 3 feet of water on it.

Flash Flood, Cabell

When
April 29, 3:20 PM EST to 4:30 PM EST
Where
Cabell County, 1.15 mi SW of Culloden to 2.4 mi SW of Salt Rock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Social Media
Coordinates
38.408, -82.064

Smith Creek near Salt Rock flooded roads and got into a small rural church sanctuary. Other minor road damage was seen in eastern Cabell County. One asphalt road had a section washed away.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503471, 503472, 504549, 504552, 504555.